Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS North Platte, NE

August 1, 2012Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2012, 8:23 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 8:23 PM CDT (01:23 UTC)
Expired
Aug 1, 2012, 9:15 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 162 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:35 PM CDTTSTM WND GST 46Oneill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KLBF 020123
SVRLBF
NEC089-183-020215-
/O.NEW.KLBF.SV.W.0168.120802T0123Z-120802T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 915 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ONEILL TO 10 MILES NORTHWEST OF ERICSON...AND MOVING EAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERICSON...INMAN...GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA...FOUR
  CORNERS...BARTLETT...PIBEL LAKE STATE RECREATION AREA...PAGE...
  EWING...KNIEVELS CORNER AND HIGHWAY 281 MILE MARKER 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. 
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4175 9831 4176 9874 4185 9877 4208 9876
      4209 9882 4259 9895 4277 9832
TIME...MOT...LOC 0123Z 270DEG 39KT 4251 9863 4189 9873
WIND...HAIL 60MPH <.75IN

$$

ROBERG
1 follow-up statement
980 
WWUS53 KLBF 020221
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 PM CDT WED AUG 1 2012

NEC089-183-020232-
/O.EXP.KLBF.SV.W.0168.000000T0000Z-120802T0215Z/
HOLT NE-WHEELER NE-
921 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR WHEELER AND EASTERN HOLT
COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 4175 9831 4176 9874 4185 9877 4208 9876
      4209 9882 4259 9895 4277 9832
TIME...MOT...LOC 0123Z 270DEG 39KT 4250 9863 4188 9873

$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:59 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 2:59 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT WED AUG 1 2012

.SYNOPSIS...AT 18Z...SURFACE ANALYSIS SHOWED A FRONT STRETCHED ACROSS
SOUTHERN SOUTH DAKOTA AND NORTHERN WYOMING. THERE WAS ALSO A SURFACE
TROUGH ACROSS WESTERN NEBRASKA. RADAR AND VISIBLE SATELLITE IMAGERY
SHOWED CONVECTION FORMING ALONG THE TROUGH AND THE FRONT. IN UPPER
LEVELS...WATER VAPOR IMAGERY SHOWED A PLUME OF MOISTURE COMING UP
THE HIGH PLAINS FROM TEXAS AND NEW MEXICO AND ANOTHER COMING THROUGH
THE INTERMOUNTAIN REGION FROM THE PACIFIC AND ACROSS THE ROCKIES
INTO SOUTH DAKOTA AND NEBRASKA. SATELLITE DERIVED PRECIPITABLE WATER
IMAGERY CONTINUES TO SHOW A PLUME OF 30-35MM OR HIGHER SOUTH AND
EAST OF A VALENTINE-OGALLALA LINE...WHICH CORRESPONDS WITH GREATER
INSTABILITY.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
THE BIGGEST CHALLENGE IN THE SHORT TERM IS THE LOCATION AND
COVERAGE OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING ON THE BOUNDARIES AND INTENSIFYING AS THEY MOVE ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA INTO THE INCREASINGLY UNSTABLE
AIR. THE SHORT RANGE RAPID REFRESH MODELS ARE INDICATING THAT
NORTH CENTRAL NEBRASKA WILL BE THE AREA MOST LIKELY TO HAVE A
CONVECTIVE SYSTEM DEVELOP...THOUGH THERE ARE HINTS OF DEVELOPMENT
IN THE SOUTHWEST. ANOTHER CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP
IN WESTERN NEBRASKA THURSDAY AFTERNOON AND MOVE ACROSS CENTRAL
NEBRASKA THURSDAY EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY
REGARDING THE LOCATION OF THE SYSTEM...SO WE HAVE INCLUDED ONLY 30
PERCENT PROBABILITIES IN THE AREA.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.
BIG STORY WILL BE THE COOLER CONDITIONS EXPECTED FOR THE WEEKEND
BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY
AFTERNOON AND EVENING. HOT CONDITIONS AHEAD OF THE FRONT FRIDAY
HOWEVER...AS COMPRESSIONAL TYPE WARMING TAKES PLACE AHEAD OF THE
FRONT. LIKELY WILL SEE READINGS NEAR 100 DEGREES FROM SOUTHWEST
THROUGH CENTRAL NEBRASKA. TIMING OF THE FRONTAL PASSAGE APPEARS
FAVORABLE FOR AT LEAST ISOLATED TSTMS...SO WILL CONTINUE THOSE IN
THE FORECAST. AS STATED ABOVE...MUCH COOLER FOR THE WEEKEND...WITH
HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. SOMEWHAT WARMER SUNDAY
AS THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK NORTH ACROSS THE
AREA. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE
UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE
UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER
HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING.

&&

.AVIATION... THERE IS STILL A LOT OF UNCERTAINTY REGARDING THE
TIMING OF THUNDERSTORM DEVELOPMENT WITH ABOUT THREE HOURS
DIFFERENCE BETWEEN THE RAPID REFRESH SHORT RANGE PROJECTIONS. WE
HAVE REASONABLY HIGH CONFIDENCE IN THE LOCATION. THE MOST LIKELY
FOCUS OF DEVELOPMENT IS A SURFACE BOUNDARY OR FRONT ALONG THE
SOUTH DAKOTA-NEBRASKA BORDER. OUR INITIAL TIMING FORECAST IS THAT
THEY WILL DEVELOP MID TO LATE AFTERNOON AND ARE EXPECTED TO AFFECT
THE AREA BOUNDED BY IEN-AIA-MHN-TIF-VTN 22-02Z. IN CENTRAL AND
SOUTHWEST SOUTH DAKOTA...OUR CONFIDENCE IN THUNDERSTORM
DEVELOPMENT IS LOWER. IF THUNDERSTORMS DO DEVELOP...THEY ARE MORE
LIKELY TO BE AFTER 00Z. WITH ONLY WEAK TO MODERATE CONFIDENCE IN
THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST NEBRASKA...WE
WILL INCLUDE VCTS IN THE LBF FORECAST 02-04Z.

&&

.FIRE WEATHER...DESPITE SOME MODERATE RAIN RECEIVED OVERNIGHT
IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...THE
PRECIPITATION WAS NO WIDESPREAD. THEREFORE...FUELS ARE STILL PRIME
FOR IGNITION. SINCE LIGHTNING IS EXPECTED IN THE AREA...THE FIRE
RISK IS STILL HIGH. IN ADDITION...ERRATIC AND UNPREDICTABLE WIND
IS LIKELY IN AND NEAR STORM CELLS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...SPRINGER
LONG TERM...TAYLOR
AVIATION/FIRE...SPRINGER
Hazardous weather outlook, Aug 1, 2:58 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT WED AUG 1 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-022000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
258 PM CDT WED AUG 1 2012 /158 PM MDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A LARGE PART
OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A THUNDERSTORM
COMPLEX DEVELOPING ALONG A SURFACE TROUGH ACROSS WESTERN NEBRASKA
AND ALONG A FRONT NEAR THE NEBRASKA SOUTH DAKOTA STATE LINE ARE
LIKELY TO INTENSIFY AS THEY MOVE INTO THE MORE UNSTABLE ENVIRONMENT.
THE PRIMARY SEVERE WEATHER RISK IS DAMAGING WIND. VERY HEAVY RAIN
AND FREQUENT LIGHTNING ARE ALSO A RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN
NEBRASKA THURSDAY AFTERNOON. ALTHOUGH THE RISK OF SEVERE
THUNDERSTORMS APPEARS TO BE LOW AT THIS TIME...STRONG WIND...HEAVY
RAIN AND FREQUENT LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, Aug 1, 7:02 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     7 W AINSWORTH           42.55N 99.99W
08/01/2012  M58 MPH          BROWN              NE   AWOS

&&

CMARTIN
Local storm report, Aug 1, 7:24 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     14 W ROSE               42.17N 99.80W
08/01/2012  E70 MPH          BROWN              NE   PUBLIC

            BRANCHES DOWN. POWER OUT AT LOCATION.

&&

CMARTIN
Special weather statement, Aug 1, 7:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT WED AUG 1 2012

NEZ059-020145-
LINCOLN NE-
759 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 845
PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE MALONEY STATE RECREATION AREA...OR 8
MILES SOUTHWEST OF NORTH PLATTE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE MALONEY STATE RECREATION AREA...
  MAXWELL...
  COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA...
  JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA...
  BRADY...
  HIGHWAY 83 MILE MARKER 70...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 8:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT WED AUG 1 2012

NEZ059-070-071-020200-
FRONTIER NE-HAYES NE-LINCOLN NE-
814 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHEASTERN
HAYES AND NORTHWESTERN FRONTIER COUNTIES UNTIL 900 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HAYES CENTER STATE WILDLIFE
MANAGEMENT AREA...OR 12 MILES NORTH OF HAYES CENTER...MOVING EAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...
  WELLFLEET...
  MAYWOOD...
  HIGHWAY 83 MILE MARKER 60...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Local storm report, Aug 1, 8:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             6 S NORTH PLATTE        41.05N 100.77W
08/01/2012  E1.50 INCH       LINCOLN            NE   NWS EMPLOYEE

            QUARTER TO PING PONG BALL SIZED HAIL REPORTED AT LAKE
            MALONEY.

&&

MARTIN
Local storm report, Aug 1, 8:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     7 S AMELIA              42.13N 98.96W
08/01/2012  E60 MPH          HOLT               NE   CO-OP OBSERVER

&&

MARTIN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:06 PM CDTSevere Thunderstorm WarningLBFKeith23 min
Aug 1, 7:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup56 min
Aug 1, 7:28 PM CDTSevere Thunderstorm WarningLBFHolt, Rock62 min
Aug 1, 7:38 PM CDTSevere Thunderstorm WarningLBFGarfield52 min
Aug 1, 8:18 PM CDTSevere Thunderstorm WarningLBFLincoln42 min
Aug 2, 5:11 PM CDTSevere Thunderstorm WarningLBFGarden44 min
Aug 2, 5:17 PM CDTSevere Thunderstorm WarningLBFGarden43 min
Aug 2, 5:23 PM CDTTornado WarningLBFGarden37 min
Aug 2, 5:59 PM CDTTornado WarningLBFDeuel, Garden31 min
Aug 2, 6:29 PM CDTTornado WarningLBFDeuel, Garden31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.